Colorado, 2022

Hail in Colorado, September 11, 2022

September 11, 2022 · NWS GJT · 1 event in 1 county or zone

Moisture from the remnants of tropical system Kay began to infiltrate the Four Corners region. This resulted in the development of scattered showers and thunderstorms across southwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Moisture from the remnants of tropical system Kay began to infiltrate the Four Corners region. This resulted in the development of scattered showers and thunderstorms across southwest Colorado. Hail three quarters of an inch in diameter fell with a storm in La Plata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 11, 4:12 PM MST, 3 minutes earlier.

Area forecast discussion, Sep 11, 4:12 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
512 PM MDT Sun Sep 11 2022

.SHORT TERM...(Tonight through Monday night)
Issued at 217 PM MDT Sun Sep 11 2022

Another afternoon of quiet weather conditions dominates the West
Slope today. Temperatures are near normal for September across the
region. High pressure parked overhead has valleys under light
winds and mountain locales seeing a few terrain driven gusts that
will sit down after dark. A narrow band of moisture advecting in
from the tropical remnants of Kay has allowed a storm or two to
develop over the San Juans amongst a very localized cumulus field
anchored to the higher terrain there. Elsewhere, bone dry
conditions prevail with relative humidities in the single digits
and low teens. Mostly clear skies, low dew points and light winds
overnight will see the workweek start off feeling more like fall.
A few mountain valleys will see localized pockets of freezing
temperatures, but a widespread freeze is not expected at this
time.

Precipitable water will continue to surge upward across the Great
Basin and into southwest Colorado Monday. Any showers or storms
that manage to form will do so upon the higher terrain during
afternoon heating. Storms that do form will remain anchored to
their points of origin and dissipate as they drift over the
valleys, riding the light steering flow still in place under the
retreating ridge of high pressure. Temperatures should have a
chance to warm up above normal Monday afternoon across much of the
West Slope. Clouds will be on the increase with the influx of
tropical moisture Monday evening, as will dewpoints. Overnight
lows, consequently, will not be as cool Tuesday morning. An
approaching shortwave disturbance will likely acquire enough
moisture to keep some scattered showers and isolated convection in
the forecast overnight Monday in southeast Utah and along the
Colorado border. This trend will continue into Tuesday as more
trough energy pulses ahead of the approaching jet streak nosing
into Arizona.

.LONG TERM...(Tuesday through Sunday)
Issued at 217 PM MDT Sun Sep 11 2022

We are getting farther into the fall season and it is not changing
leaves that hints at this but rather the bigger spread in model
agreement. Confidence in the mid week period is medium to high but
then trails downward off the charts after Thursday. The remnants
of tropical system Kay currently off the SoCal coast will be
shifting inland and begin to really impact our area by Tuesday.
The system kicking this tropical system inland...and shifting the
mid latitude pattern overall...is an anomalously strong storm
dropping out of the Bering Sea into the Northeast Pacific by mid
day Wednesday. The shifting pattern means we may swing from
record dry conditions from this morning's sounding to over an inch
of PWAT by 14/00Z...which again would be a record. This juicy
airmass arrives with the large scale ascent of the upper trough to
produce widespread convection Tuesday afternoon with back edge
energy and upper jet support keeping things wet going into
Wednesday. QPF outlooks suggest a high probability of around a
0.25" across the CWA. The probability will be much lower but some
areas could see over an inch across these two days. The blended
models aren't grabbing onto some of the cooler guidance numbers
coming in for Tuesday and especially Wednesday if widespread
cloudiness and precipitation linger. Moisture will be on the
decline behind the midweek trough passage. We appear to remain in
broad Southwest flow aloft to end out the week no matter the
chaos going on in the model solutions upstream over the Eastern
Pacific. This keep some chance of precipitation going closer to
the Wyoming border while drier air filters into the 4 Corners
area. Really no reason to speculate beyond this. Day 10 of the 12Z
EURO/GFS models suites basically show two different seasons over
our CWA. Ensemble clusters are not really much help either so stay
tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 509 PM MDT Sun Sep 11 2022

A storm and or gusty outflow winds are possible at KDRO in the
next few hours. Otherwise elsewhere should expect VFR conditions.
Showers and storms are possible tomorrow afternoon around KDRO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...LTB
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Sep 11, 2:49 AM MST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
349 AM MDT Sun Sep 11 2022

COZ001>014-017>023-UTZ022>025-027>029-121000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
349 AM MDT Sun Sep 11 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mostly sunny and dry weather is in store for most of the Western
Slope today. The one exception is in southeast Utah and southwest
Colorado where isolated to scattered showers and storms are
possible again this afternoon, particularly in the mountains.
Gusty winds and brief downpours are the main risks from any storm.
Temperatures will rebound by several degrees back above normal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Similar weather is expected on Monday, though the outer fringes
of moisture from the remnants of Kay will begin to move in from
the southwest. Isolated to scattered showers and storms will be
possible across southeast Utah and southwest Colorado with an
increased risk of heavy rainfall.

A period of more active and unsettled weather is becoming
increasingly likely Tuesday and Wednesday. The remnant moisture of
Kay combined with a passing disturbance will lead to the
potential for widespread showers and storms capable of producing
heavy rainfall. Temperatures will trend cooler and below normal
during this time given increased cloud cover and precipitation.

The pattern then trends warmer and drier for the remainder of the
week, though scattered showers and storms will remain possible.
Temperatures gradually climb back to near normal by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 201 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Plata

When
September 11, 4:15 PM MST
Where
La Plata County, 4.18 mi S of Vallecito
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.320, -107.590

Penny sized hail fell 4 miles south of Vallecito in La Plata County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046956.